A Differential Game with Exit Costs

Abstract

We study a differential game where two players separately control their own dynamics, pay a running cost, and moreover pay an exit cost (quitting the game) when they leave a fixed domain. In particular, each player has its own domain and the exit cost consists of three different exit costs, depending whether either the first player only leaves its domain, or the second player only leaves its domain, or they both simultaneously leave their own domain. We prove that, under suitable hypotheses, the lower and upper values are continuous and are, respectively, the unique viscosity solution of a suitable Dirichlet problem for a Hamilton–Jacobi–Isaacs equation. The continuity of the values relies on the existence of suitable non-anticipating strategies respecting the domain constraint. This problem is also treated in this work.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Bagagiolo F (2007) Minimum time for a hybrid system with thermostatic switchings. In: Bemporad A, Bicchi A, Buttazzo G (eds) Hybrid systems: computation and control, vol 4416. Lecture notes in computer sciences. Springer, Berlin, pp 32–45

    Google Scholar 

  2. 2.

    Bagagiolo F, Bardi M (1998) Singular perturbation of a finite horizon problem with state-space constraints. SIAM J Control Optim 36:2040–2060

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bagagiolo F, Danieli K (2012) Infinite horizon optimal control problems with multiple thermostatic hybrid dynamics. Nonlinear Anal Hybrid Syst 6:824–838

    MathSciNet  Article  Google Scholar 

  4. 4.

    Bagagiolo F, Maggistro R (2019) Hybrid thermostatic approximations of junctions for some optimal control problems on networks. SIAM J Control Optim 57:2415–2442

    MathSciNet  Article  Google Scholar 

  5. 5.

    Bardi M, Capuzzo Dolcetta I (1997) Optimal control and viscosity solutions of Hamilton–Jacobi–Bellman equations. Birkhäuser, Boston

    Book  Google Scholar 

  6. 6.

    Bardi M, Koike S, Soravia P (2000) Pursuit-evasion games with state constraints: dynamic programming and discrete-time approximations. Discrete Contin Dyn Syst 6:361–380

    MathSciNet  Article  Google Scholar 

  7. 7.

    Bettiol P, Cardaliaguet P, Quincampoix M (2006) Zero-sum state constraint differential game: existence of a value for Bolza problem. Int J Game Theory 34:495–527

    Article  Google Scholar 

  8. 8.

    Bettiol P, Bressan A, Vinter R (2011) Estimates for trajectories confined to a cone in \({\mathbb{R}}^n\). SIAM J Control Optim 49:21–41

    MathSciNet  Article  Google Scholar 

  9. 9.

    Bettiol P, Bressan A, Vinter R (2010) On trajectories satisfying a state constraint: \(W^{1,1}\) estimates and counterexamples. SIAM J Control Optim 48:4664–4679

    MathSciNet  Article  Google Scholar 

  10. 10.

    Bettiol P, Facchi G (2014) Linear estimates for trajectories of state-constrained differential inclusions and normality conditions in optimal control. J Math Anal Appl 414:914–933

    MathSciNet  Article  Google Scholar 

  11. 11.

    Bettiol P, Frankowska H, Vinter R (2015) Improved sensitivity relations in state constrained optimal control. Appl Math Optim 71:353–377

    MathSciNet  Article  Google Scholar 

  12. 12.

    Bressan A, Facchi G (2011) Trajectories of differential inclusions with state constraints. J Differ Equ 250:2267–2281

    MathSciNet  Article  Google Scholar 

  13. 13.

    Buckdahn R, Cardaliaguet P, Quincampoix M (2011) Some recent aspects of differential game theory. Dyn Games Appl 1:74–114

    MathSciNet  Article  Google Scholar 

  14. 14.

    Cardaliaguet P, Quincampoix M, Saint-Pierre P (2000) Pursuit differential games with state constraints. SIAM J Control Optim 39:1615–1632

    MathSciNet  Article  Google Scholar 

  15. 15.

    Dupuis P, McEneaney WM (1997) Risk-sensitive and robust escape criteria. SIAM J Control Optim 35:2021–2049

    MathSciNet  Article  Google Scholar 

  16. 16.

    Elliot RJ, Kalton NJ (1972) The existence of value in differential games, vol 126. Memoirs of American Mathematical Society. AMS, Providence

    Google Scholar 

  17. 17.

    Falugi P, Kountouriotis PA, Vinter R (2012) Differential games controllers that confine a system to a safe region in the state space, with applications to surge tank control. IEEE Trans Autom Control 57:2778–2788

    MathSciNet  Article  Google Scholar 

  18. 18.

    Frankowska H, Marchini EM, Mazzola M (2016) A relaxation result for state constrained inclusions in infinite dimension. Math Control Relat Fields 6:113–141

    MathSciNet  Article  Google Scholar 

  19. 19.

    Gromov D, Gromova E (2016) On a class of hybrid differential games. Dyn Games Appl 7:266–288

    MathSciNet  Article  Google Scholar 

  20. 20.

    Koike S (1995) On the state constraint problem for differential games. Indiana Univ Math J 44:467–487

    MathSciNet  Article  Google Scholar 

  21. 21.

    Soner HM (1986) Optimal control problems with state-space constraints I. SIAM J Control Optim 24:552–561

    MathSciNet  Article  Google Scholar 

  22. 22.

    Vinter RB, Clark JMC (2003) A differential games approach to flow control. In: Proceedings of the 42nd IEEE conference on decision and control Maui, Hawaii, USA

Download references

Acknowledgements

This work was partially supported by the Italian INDAM-GNAMPA project 2017.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Fabio Bagagiolo.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bagagiolo, F., Maggistro, R. & Zoppello, M. A Differential Game with Exit Costs. Dyn Games Appl 10, 297–327 (2020). https://doi.org/10.1007/s13235-019-00334-y

Download citation

Keywords

  • Differential games
  • Exit costs
  • Dirichlet problems for Hamilton–Jacobi–Isaacs equations
  • Viscosity solutions
  • Uniqueness
  • Non-anticipating strategies

Mathematics Subject Classification

  • 49N70
  • 49L25